Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 9, 2018, 9:00 AM EDT for Barnstable County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 9:00 AM EDT (13:00 UTC)
- Expired
- Aug 9, 2018, 9:35 AM EDT
- In force
- 35 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barnstable County, MA
The radar
The Boston radar (KBOX), 85 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 1.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
151
WUUS51 KBOX 091300
SVRBOX
MAC001-091345-
/O.NEW.KBOX.SV.W.0055.180809T1300Z-180809T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
900 AM EDT THU AUG 9 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northern Barnstable County in southeastern Massachusetts...
* Until 945 AM EDT.
* At 858 AM EDT, severe thunderstorms were located along a line over
Cape Cod Bay, moving east at 25 mph. Damaging winds are expected
on the outer Cape, especially between Wellfleet and Provincetown.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Barnstable, Brewster, Provincetown, Dennis, Orleans, Eastham,
Wellfleet and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 6992 4171 7037 4175 7037 4173 7027
4181 7002 4188 7001 4191 7005 4187 7005
4187 7009 4200 7009 4204 7015 4202 7021
4206 7026 4209 7024 4210 7019 4206 7007
4198 6998 4184 6992
TIME...MOT...LOC 1258Z 254DEG 21KT 4204 7024 4179 7028
HAIL...<.75IN
WIND...60MPH
$$
JWD3 follow-up statements
158
WWUS51 KBOX 091313
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
913 AM EDT THU AUG 9 2018
MAC001-091345-
/O.CON.KBOX.SV.W.0055.000000T0000Z-180809T1345Z/
Barnstable MA-
913 AM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHEASTERN BARNSTABLE COUNTY...
At 912 AM EDT, severe thunderstorms were located over Cape Cod Bay
just west of Truro and Wellfleet, moving east at 25 mph. The
strongest winds will reach Truro and Wellfleet before 930 AM. Get
inside now!
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Barnstable, Brewster, Provincetown, Dennis, Orleans, Eastham,
Wellfleet and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4176 6992 4171 7037 4175 7037 4173 7027
4181 7002 4188 7001 4191 7005 4187 7005
4187 7009 4200 7009 4204 7015 4202 7021
4206 7026 4209 7024 4210 7019 4206 7007
4198 6998 4184 6992
TIME...MOT...LOC 1312Z 251DEG 23KT 4199 7013 4190 7015
HAIL...<.75IN
WIND...60MPH
$$
JWD703
WWUS51 KBOX 091327
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
927 AM EDT THU AUG 9 2018
MAC001-091345-
/O.CON.KBOX.SV.W.0055.000000T0000Z-180809T1345Z/
Barnstable MA-
927 AM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHEERN BARNSTABLE COUNTY...
At 926 AM EDT, severe thunderstorms were located along a line
extending from near Truro to Wellfleet, moving east at 25 mph.
The storms will move offshore by 945 AM.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Wellfleet and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4188 7001 4191 7005 4200 7009 4204 7010
4205 7006 4198 6998 4190 6995 4189 6995
TIME...MOT...LOC 1326Z 254DEG 21KT 4201 7002 4192 7004
HAIL...<.75IN
WIND...60MPH
$$
JWD615
WWUS51 KBOX 091335
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
935 AM EDT THU AUG 9 2018
MAC001-091344-
/O.CAN.KBOX.SV.W.0055.000000T0000Z-180809T1345Z/
Barnstable MA-
935 AM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARNSTABLE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved offshore.
Therefore, the warning has been cancelled.
Other thunderstorms near Dennis and Brewster will cross the outer
Cape through 1030 AM, and may bring gusty winds and heavy rain.
Drivers should be alert for minor street flooding.
&&
LAT...LON 4188 7001 4191 7005 4200 7009 4204 7010
4205 7006 4198 6998 4190 6995 4189 6995
TIME...MOT...LOC 1332Z 254DEG 21KT 4202 6997 4193 6999
$$
JWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:21 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 9, 7:21 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
721 AM EDT Thu Aug 9 2018
.SYNOPSIS...
Showers and thunderstorms with torrential rainfall will be
focused mainly across Rhode Island and Southeast MA
today...especially this morning. Dry and somewhat less humid
weather works into the region tonight into the first part of
Friday behind a cold front. Waves of low pressure will move
along a stalled front south of New England, which could bring
scattered showers and thunderstorms from time to time from
Friday night through the weekend. Another low may develop early
next week, then slowly move across the region which may bring
scattered showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Showers/thunderstorms w/torrential rainfall focused near and
southeast of the Boston to Providence corridor esp this am
* Localized flash flood/isolated severe weather threat across
southeast New England into mid afternoon
720AM update...
Convection has been limited along the rear convergence zone of
the LLJ. This is likely a function of it remaining at or below
20 kt at H92/H85 per latest LAPS data. A few isolated cells have
formed within a band of very high humidity/conditionally
unstable CAPE offshore, but these too have struggled to break
through 20kft most of the morning. Tricky to tell exactly where
the front is this morning as it has slowed down, leading to a
significant lag in the lower theta-e airmass NW of the region.
Therefore, with some clearing noted near the CT valley, there is
still the possibility for some mid morning-afternoon convection
to once again fire as the instability should remain in place
until this evening. However, by evening, with the front finally
shifting offshore convection should wane rapidly.
Previous discussion...
Interesting setup this morning with the approaching mid level
trough/height falls. Given high Pwat airmass in place...SPC
meso-analysis still indicating 1000 to 2000 J/KG of Cape. In
fact...along the south coast dewpoints were in the middle to
upper 70s yielding MUCapes on the order of 3000 J/KG. Bulk
effective shear will increase by 12z to between 30 and 35 knots
as shortwave approaches. The low level jet is not overly
strong...but on the order of 15 to 20 knots which is enough
given the very high dewpoints and amount of instability.
The result of these conditions early this morning has resulted
in a cluster of thunderstorms developing with torrential
rainfall in northern RI. This activity will lift northeast over
the next 1 to 2 hours and impact portions of southeast MA.
Additional showers and thunderstorms were developing in the
vicinity of western Long Island. This activity will also lift
northeast and likely impact portions of southeast New England a
bit later this morning.
While a few showers and thunderstorms are possible across the
interior today...the main focus for the more significant
activity will be near and particularly southeast of the Boston
to Providence corridor especially this morning. Pockets of
torrential rainfall may result in a localized flash flood threat
across this region. In addition...given dewpoints in the middle
to upper 70s and nearly 3000 J/KG of MUCapes near the south
coast there is the threat for a few strong to severe
thunderstorms. The main threat would be locally strong to
damaging wind gusts. The main time of concern is this
morning...but additional development is possible through mid-
late afternoon as surface boundary stalls out for a time across
southeast New England.
We should see more sunshine develop this afternoon, especially
across the interior as a bit drier air works into the region.
Highs should still top out in the upper 80s and lower 90s and
dewpoints across southeast New England will be higher.
Therefore...will extend the heat advisory for just RI/E MA for
the 4th consecutive day of 95+ heat indices.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Tonight...
Enough of a push of dry air works into the region behind the
cold front to result in a dry night. Under mostly clear
skies...low temperatures should be cooler than recent nights
dropping into the 60s in most locations. Will have to watch for
some patchy ground fog in the typically prone locations late.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview and model preferences...
Although initially, heights will be gradually rising through
early in the weekend, but a slow moving low pres will develop
within an area of convection in the OH valley. This system
looks to occlude, with a deepening cutoff over the OH valley as
amplifying ridge begins to fold E from the Continental Divide. A
warm front, stretching and remaining stationary near to S of
the S coast will bring about a risk for SHRA/TSRA late in the
weekend until early next week. When the cutoff shifts E by mid
week although weakening, the risk for rain and TSRA increases.
Temperatures/Humidity...
As long as warm front stays S of the region, the highest dwpts
will also remain to the S. Therefore, although an increase in
humidity is expected, it will peak mainly after the weekend into
early next week. Temperatures, at least highs are likely to
remain near or above normal as H85 temps hover between +14 and
+16C, defined by what will likely be significant BKN/OVC cloud
cover N of the front. The only caveat will be Sat and early Sun
thanks to E flow. However, mins will be mild thanks to the
increase in humidity.
Precipitation...
Will need to watch a weak warm frontal wave Fri night,
potential a convective cold pool remnant which could initiate
strong thunderstorms/heavy rain along the S coast, within a
corridor of warm frontal shear and modest instability. Latest
guidance continues to highlight this risk. High PWATs near 2.00
in suggest heavy rain but the warm frontal shear also indicate
the risk for isolated strong to severe updrafts. Something to
monitor of the next 36 hours or so.
Beyond this, modest lift within upper lvl difluence E of the
cutoff low pres will lead to a risk for SHRA/TSRA especially
near the stalled front to the S. The increase in column/moisture
and dwpts suggest a gradual destabilization as well. Therefore,
will need to monitor for diurnally driven SHRA/TSRA through mid
week.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...Moderate to high confidence. Low clouds and fog patches
will mainly be confined to the southeast New England coast early
this morning before improvement. Otherwise...while VFR
conditions dominate today lower conditions will occur in showers
and thunderstorms. The bulk of this activity will occur near and
especially southeast of the Boston to Providence corridor.
Tonight...High confidence. VFR outside the potential of some
overnight patchy ground fog in the typically prone locations.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate to high confidence in TAF.
Outlook /Friday through Monday/...
Friday: VFR.
Saturday Through Monday: Mainly VFR by day, but a mix of
MVFR/IFR in SHRA/TSRA occasional at times. Local IFR possible in
BR/FG.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...High confidence. Main concern for mariners will be for
a few strong thunderstorms across our southern waters today
especially this morning. In addition...areas of fog will reduce
visibility for mariners. Winds/seas should remain below small
craft thresholds so no headlines anticipated.
Tonight...High confidence. Winds shift to the west and then the
northwest between 5 and 15 knots behind a cold front. Dry
weather anticipated and winds/seas will be well below small
craft thresholds.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.
Saturday through Sunday: Winds less than 25 kt. Chance of rain
showers, slight chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.
Monday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>007.
MARINE...None.
&&
SYNOPSIS...Frank/Doody
NEAR TERM...Frank/Doody
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank/Doody
MARINE...Frank/DoodyHazardous weather outlook, Aug 9, 3:29 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 329 AM EDT Thu Aug 9 2018 CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-008-100730- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI-Block Island RI- 329 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible today. Main threat would be very localized strong to damaging wind gusts. In addition, any thunderstorm that develop will be capable of producing torrential rainfall, resulting a very localized flood threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>021-RIZ002>007-100730- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 329 AM EDT Thu Aug 9 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few strong to severe thunderstorms are possible today. Main threat would be very localized strong to damaging wind gusts. In addition, any thunderstorm that develop will be capable of producing torrential rainfall, resulting a very localized flood threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100730- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 329 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 9, 8:43 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
843 AM EDT THU AUG 9 2018
MAZ022-091330-
Barnstable MA-
843 AM EDT THU AUG 9 2018
...LINE OF STRONG THUNDERSTORMS HEADING FOR THE OUTER CAPE...
At 841 AM EDT, Doppler radar was tracking a line of strong
thunderstorms entering Cape Cod Bay, moving northeast at 45 mph.
Winds up to 40 mph and frequent lightning will accompany these
storms as they cross the outer Cape between Wellfleet and
Provincetown between 9 and 930 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4185 6996 4184 7002 4191 7005 4187 7005
4187 7009 4200 7009 4204 7015 4180 7051
4177 7048 4176 7057 4182 7052 4201 7021
4206 7026 4209 7024 4210 7018 4206 7006
4198 6998 4188 6994
TIME...MOT...LOC 1241Z 237DEG 40KT 4211 7026 4186 7046
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 47 min |
| Aug 8, 8:14 PM EDT | Special Marine Warning | BOX | 67 min | |
| Aug 8, 8:20 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 115 min |
| Aug 8, 8:25 PM EDT | Special Weather Statement | BOX | Worcester | 50 min |
| Aug 8, 8:57 PM EDT | Areal Flood Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 2 hr |
| Aug 8, 9:06 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 54 min |
| Aug 8, 9:57 PM EDT | Special Weather Statement | BOX | Norfolk | 48 min |
| Aug 8, 10:44 PM EDT | Special Weather Statement | BOX | Hampshire | 61 min |
| Aug 8, 10:56 PM EDT | Special Weather Statement | BOX | Franklin | 64 min |
| Aug 8, 11:24 PM EDT | Special Weather Statement | BOX | Hampshire | 51 min |
| Aug 8, 11:36 PM EDT | Special Weather Statement | BOX | Franklin | 39 min |
| Aug 9, 3:25 AM EDT | Heat Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 14 hr |
| Aug 9, 6:45 AM EDT | Special Marine Warning | BOX | 60 min | |
| Aug 9, 8:29 AM EDT | Special Marine Warning | BOX | 46 min | |
| Aug 9, 8:43 AM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Aug 9, 9:12 AM EDT | Special Marine Warning | BOX | 48 min | |
| Aug 9, 9:41 AM EDT | Special Marine Warning | BOX | 49 min | |
| Aug 9, 9:43 AM EDT | Special Weather Statement | BOX | Barnstable | 32 min |
| Aug 9, 9:56 AM EDT | Special Weather Statement | BOX | Barnstable | 49 min |
| Aug 9, 9:57 AM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 33 min |
| Aug 9, 10:03 AM EDT | Special Marine Warning | BOX | 57 min | |
| Aug 9, 10:10 AM EDT | Areal Flood Advisory | BOX | Barnstable | 3 hr |
| Aug 9, 10:43 AM EDT | Areal Flood Warning | BOX | Barnstable | 3 hr |
| Aug 9, 3:26 PM EDT | Special Marine Warning | BOX | 34 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.